Monday, November 19, 2012

"Mystery" bradycardia, with some irony

Kito and I had an interesting patient last month. 

The patient
I had just been teaching a paramedic student some fine points of the ECG, when nurses asked us to come to room 41.

A 70 y.o. woman was brought in by EMS. She had syncoped when she stood up from the toilet. No zebras there - happens all the time! Her past medical history was about fair for her age; DM2, HTN, CAD, hyperlipidemia, etc, and on Plavix but no warfarin. She had gotten pretty banged up, with injuries to her face and leg.

What really stood out was that her heart rate; around 40. Her blood pressure was stable at 101/66, though, and she denied any chest pressure or trouble breathing.

The ECGs
Her first ECG was obtained at 18:24



A quick check of an old ECG (1 year prior) revealed that the LBBB, at least, was old:



Huh.

The Assessment
A review of her medications from her last ED visit listed carvedilol, and so accidental supratherapeutic dosing seemed likely. Line, labs, and imaging of her injuries were ordered, and we kept a close eye on the monitor.  Her blood pressure stayed north of 100, so we held off on pacers and pressors. Once she was cleared of any traumatic issues, she would be an easy CCU admit. Done.

Ah, not so fast...







 The Denouement

"This is the lab, and we have a critical value to report."

I actually like these phone calls - It's like a Maury Povich-type moment. You know that in the next few moments, all the pieces will fall into place, and you'll either be dancing around in self-congratulation, or applying both palms to your face firmly, rocking back and forth.


It wasn't the troponin, as I had been suspecting.

Instead, it was the potassium that turned up high - a level of 6.6 in fact. For some reason our patient, who had mild CKD before, now had a BUN of 104, and a GFR of 24.

Interestingly, renal and cardiology were not very impressed by the potassium level, feeling that it was a bit low to really cause much trouble. Kito & I had already started treatment, however. After 3 grams of calcium gluconate, the heart rate picked up, and we grabbed another ECG (21:17).


Seemed like we were on the right path, so we started dextrose and insulin, hung normal saline to address the AKI, and eventually gave some Kayexalate (Yes, I know what Weingart said on EmCrit, but a lot of folks still expect you to give it).

The Point

It's not just about tented T-waves.

I'm not going to review all of the protean ways that this electrolyte problem can manifest (please check out the comprehensive article by Matu et al).  I just want to emphasize how it showed up here.

First, there was an unexplained bradycardia, along with PR prolongation. Lastly, there was ST-segment depression in the anterior leads. In retrospect, these were classic signs of hyperkalemia, with plenty of examples from the literature.

Two cases, for example, describes complete AV block, but with a narrow QRS complex. Other cases demonstrate severe bradycardias without tented T-waves or pronounced QRS widening; e.g.

Case 1 from Atropine-resitant bradycardia due to hyperkalemia
You can even see some Wenkebach action, again without the dramatic T- or QRS-wave;

Wenckebach Block due to Hyperkalemia

You get the idea - you can go Google more examples if you want!

And the irony mentioned in the title?
As I mentioned above, I had been teaching ECG stuff to a medic student before this patient came in.  I could have been speaking with her about any number of topics - STEMIs, treating VT, recognizing atrial flutter... But no. 

Of course, it was about recognition of hyperkalemia on the ECG!



2 comments:

  1. Replies
    1. Don't believe she was. That would have been interesting - I haven't had the opportunity to give Digibind yet!

      Delete